Montana, 2013Damaging Wind in Montana, August 12, 2013
August 12, 2013 · NWS MSO · 1 event in 1 county or zone
A weak upper level low over southwestern Oregon brought moisture into western Montana on August 12th. A very weak mid-level wind maximum around 30 knots along with strong surface heating into the lower 90s and the lifting mechanism due to terrain helped to trigger multicellular thunderstorms that tracked into the Seeley Lake region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level low over southwestern Oregon brought moisture into western Montana on August 12th. A very weak mid-level wind maximum around 30 knots along with strong surface heating into the lower 90s and the lifting mechanism due to terrain helped to trigger multicellular thunderstorms that tracked into the Seeley Lake region. The main impacts of these storms were lightning, tree and power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 12, 1:32 PM MST, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 12, 1:32 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Mon Aug 12 2013
...Near Record Maximum Temperatures on Thursday...
.DISCUSSION...Thunderstorms have begun to form across southwest
Montana/Lemhi Co. Idaho as well as along the Continental Divide
this afternoon. The coverage of storms is expected to increase through
the evening. Potential for gusty winds, heavy rain and lightning
will be the main threats, although a few storms could strengthen
enough to produce some small hail as well. The greatest likelihood
of strong storms will again be across northwest Montana this
evening. Tuesday will yet again bring a chance of thunderstorms.
The main focus appears to be more for western Montana. Smoke will
continue to infiltrate into southwest Montana as southwest flow
aloft brings smoke from southwest Idaho into the region.
A ridge of high pressure will build back over the Northern Rockies
for the latter part of the week. This ridge of high pressure will
draw in a very warm airmass, which could cause temperatures to
approach and break record temperatures. The smoke associated with
the large fires across central Idaho is anticipated to be drawn up
into Lemhi county and southern Bitterroot valley into the Butte
region.
The models are indicating that the ridge will be knocked down on
Saturday by a weak cold front. This front will cause gusty
westerly winds and a slight cooling of airmass. This breaking down
of the ridge could cause critical fire weather conditions.
Moisture will be fairly limited so shower and thunderstorm
activity should be minimal.
The ridge of high pressure will build back over the region for at
least the first part of nest week causing a warming and drying trend.
&&
.AVIATION...Smoke and thunderstorms will be the main aviation impacts
today. Wildfire smoke has potential to affect any area terminal today,
but KMSO and any small terminals in the Bitterroot Valley or
central Idaho are most likely to have significant impacts.
Thunderstorms have begun to form and are most likely to impact
KBTM and KSMN between 12/2000z and 13/000z. KGPI and KMSO will
have the highest likelihood of a thunderstorms between 12/2300z
and 13/0200z. Thunderstorm activity is expected to decrease after
13/0300z. The main threats with thunderstorms will be gusty winds,
heavy rain, and lightning. Another round of thunderstorms is
anticipated for Tuesday afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 8 PM MDT this evening Bitterroot/Sapphire
Mountains...Butte/Blackfoot Region.
ID...RED FLAG WARNING until 8 PM MDT /7 PM PDT/ this evening Eastern
Lemhi County...Southern Clearwater Mountains...Western
Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Aug 12, 4:21 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT MON AUG 12 2013
MTZ006-007-130000-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
521 PM MDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI...SOUTHERN
GRANITE AND SOUTHWESTERN DEER LODGE COUNTIES UNTIL 600 PM MDT...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF WISDOM...OR 33 MILES SOUTHWEST
OF ANACONDA...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME EASTERN RAVALLI...EXTREME SOUTHWESTERN DEER LODGE AND
SOUTHERN GRANITE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4580 11344 4593 11351 4588 11353 4585 11359
4585 11361 4614 11372 4620 11333 4581 11334
TIME...MOT...LOC 2321Z 174DEG 24KT 4590 11348Special weather statement, Aug 12, 4:31 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
531 PM MDT MON AUG 12 2013
MTZ004>006-043-130015-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
531 PM MDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA COUNTY UNTIL
615 PM MDT...
AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOLO...OR 10 MILES SOUTHWEST OF MISSOULA...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST
MISSOULA AND WEST RIVERSIDE BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4702 11412 4691 11384 4666 11414 4670 11424
TIME...MOT...LOC 2332Z 204DEG 17KT 4678 11411
Special weather statement, Aug 12, 5:27 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
627 PM MDT MON AUG 12 2013
MTZ043-130115-
POTOMAC/SEELEY LAKE REGION-
627 PM MDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 715
PM MDT...
AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER...OR 9 MILES EAST OF MISSOULA...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TWIN CREEKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4710 11371 4695 11349 4684 11376 4688 11386
TIME...MOT...LOC 0027Z 219DEG 11KT 4691 11377
Special weather statement, Aug 12, 5:39 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
639 PM MDT MON AUG 12 2013
MTZ007-043-130130-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
639 PM MDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND NORTHWESTERN
POWELL COUNTIES UNTIL 730 PM MDT...
AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF BONNER...OR 17 MILES
NORTHEAST OF MISSOULA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEELEY LAKE AND
WOODWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4732 11345 4718 11317 4689 11361 4701 11381
TIME...MOT...LOC 0039Z 221DEG 26KT 4702 11362
Special weather statement, Aug 12, 5:39 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
639 PM MDT MON AUG 12 2013
IDZ007-008-130145-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
539 PM PDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 645 PM
PDT...
AT 536 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF WHITE BIRD...OR 24 MILES
WEST OF GRANGEVILLE...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEUTERVILLE...
CANFIELD...COTTONWOOD AND FENN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4589 11675 4593 11676 4612 11628 4590 11615
4576 11657 4585 11681
TIME...MOT...LOC 0039Z 256DEG 16KT 4592 11661Thunderstorm Wind, Missoula
- When
- August 12, 6:06 PM MST
- Where
- Missoula County, 2 mi SE of Seeley Lake
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 47.249, -113.500
The Missoula 911 dispatch reported multiple trees and power lines down on Whitetail Dr and Dolly Varden Dr.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473362.